What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 8, 11:46 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 8, 11:46 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 AM CDT Tue May 9 2023
.DISCUSSION...(This evening through Sunday)
Issued at 339 PM CDT Mon May 8 2023
Summary: Continually warming weather and shower/storm chances will
continue through the week. Warmer temperatures are expected even
near Lake Superior through Thursday. A lake breeze may return
Friday into Saturday.
Some pockets of sunshine have developed this afternoon along with
some instability and showers/storms developing across northwest
Wisconsin along a lake breeze boundary. Another quasi-stationary
boundary further southeast may provide focus for additional
convection later this afternoon and evening. Wind shear is nearly
non-existent, so severe weather is not expected, but a nice CAPE
gradient (mainly surface-based) has developed approximately over
the MN/WI border with a northern extent just a ways south of Lake
Superior. Uncertainty remains if another organized area of storms
will develop along this boundary with a bit of capping in place,
but enough synoptic lift from cyclonic vorticity advection around
an upper level low to the northwest may help kickstart some
showers/storms. If these do develop, the main hazard will be some
locally heavy rain across parts of east-central Minnesota into
northwest Wisconsin tonight.
Rain chances aside, the winds will remain onshore from Lake
Superior tonight, so fog chances may redevelop. With winds
lightening up, however, fog may not be quite as dense as it was
last night, but coverage of fog may be a little more widespread.
With winds shifting to southerly Tuesday morning and allowing for
air to become better mixed at the low levels, the fog is expected
to lift during the morning.
Rain chances are likely to largely subside Tuesday morning, but as
instability increases Tuesday afternoon and a more potent upper
level wave passes by during the evening, showers and thunderstorms
will become possible again. CAPE and shear are currently looking
low enough for storms to remain sub-severe, but heavy rain and
perhaps some small hail will be possible. With southerly flow
developing, warm temperatures are expected to extend closer to
Lake Superior except for perhaps within a few miles of shore.
For Wednesday and Thursday, a similar weather pattern is expected
with even warmer temperatures. Highs in the 70s are expected
nearly everywhere except right near Lake Superior. Continuing warm
air advection and occasional upper level disturbances will support
scattered shower and storm chances. Upper level shear isn't
looking very favorable for anything severe despite CAPE creeping
up over 1k J/kg at times during the afternoon/evenings. A low
pressure system may develop to the south late-week into next
weekend, possibly bringing some chances for more organized
rainfall to parts of the region as well as a return of the lake
breeze near Lake Superior as winds may become easterly again
Friday and Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1246 AM CDT Tue May 9 2023
VFR conditions prevail at the start of the period as fog and low
ceilings have been slow to develop. Have pushed back this threat
by a few hours and have not gone as low as previous given these
trends. A few showers and thunderstorms have developed southwest
of DLH and may impact the terminal over the next few hours. The
main cell is very slow moving and may not approach the airfield
until after 08z. MVFR to IFR fog and low ceilings are still
forecast to develop during the early morning hours but should rise
quickly after sunrise. Overall confidence on overnight showers and
storms is low with models not handling the activity currently
seen. HYR may see some of this activity towards daybreak if it
holds together.
&&
.MARINE...
Issued at 339 PM CDT Mon May 8 2023
Onshore east to northeast winds are expected to continue
lightening up this evening. With current observed gusts only up to
around 20 kt and wave heights visibly diminishing around the head
of the lake per webcams, the Small Craft Advisory will be allowed
to expire this afternoon. As winds become southerly inland on
Tuesday, a light lake breeze with largely northeast winds is
expected to be present over the nearshore waters. There may be
some variability in wind direction at times, particularly along
the South Shore, but with wind speeds 5-10 knots or less. Winds
may become variable and offshore Tuesday night before becoming
onshore again Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 40 62 44 67 / 50 20 30 30
INL 44 67 46 72 / 20 20 20 40
BRD 46 70 52 77 / 20 30 40 30
HYR 47 71 51 75 / 40 20 30 20
ASX 41 65 44 71 / 40 10 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...JDS
AVIATION...BJH
MARINE...JDS
Hazardous weather outlook, May 8, 1:56 PM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
256 PM CDT Mon May 8 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-092000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
256 PM CDT Mon May 8 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
There is a slight chance of thunderstorms today and tonight.
Severe storms are not expected but some of the stronger storms
could produce small hail. High flows for rivers along the North
Shore in Lake and Cook counties and downstream of Island Lake in
the Cloquet River are occurring. A Flood Advisory is in effect
for these areas where minor flooding in low-lying and poor
drainage areas is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few thunderstorms will be possible at times through late week.
Severe storms are not expected.
High flows for rivers along the North Shore in Lake and Cook
counties and downstream of Island Lake will continue.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-092000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
256 PM CDT Mon May 8 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A few thunderstorms are possible today into tonight. Small hail
will be possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for thunderstorms Tuesday.
Levens
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, May 8, 10:59 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
1159 PM CDT Mon May 8 2023
MNZ037-090530-
Carlton/South St. Louis MN-
1159 PM CDT Mon May 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
LOUIS AND NORTHWESTERN CARLTON COUNTIES THROUGH 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Cromwell, or 16 miles east of Big Sandy Lake,
moving northeast at 20 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Floodwood, Brookston, Fond Du Lac Band Brookston Area, and Gowan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4685 9306 4703 9291 4703 9280 4687 9253
4668 9291 4677 9306
TIME...MOT...LOC 0459Z 218DEG 18KT 4680 9295
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MeldeSpecial weather statement, May 8, 11:03 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
1203 AM CDT Tue May 9 2023
MNZ035>037-090530-
Northern Aitkin MN-Carlton/South St. Louis MN-South Aitkin MN-
1203 AM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL AITKIN
AND SOUTHWESTERN CARLTON COUNTIES THROUGH 1230 AM CDT...
At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mille Lacs Band East Lake Area, or 21 miles south
of Big Sandy Lake, moving northeast at 10 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Kettle River, Tamarack, Mille Lacs Band East Lake Area, Automba,
Wright, Ronald, and Lawler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4634 9317 4648 9331 4672 9307 4646 9274
4642 9289 4642 9305 4637 9306
TIME...MOT...LOC 0503Z 231DEG 8KT 4646 9318
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MeldeSpecial weather statement, May 8, 11:26 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
1226 AM CDT Tue May 9 2023
MNZ036>038-090600-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-
1226 AM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL AITKIN,
NORTH CENTRAL PINE AND SOUTHWESTERN CARLTON COUNTIES THROUGH 100 AM
CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mille Lacs Band East Lake Area, or 23 miles
southeast of Big Sandy Lake, moving northeast at 10 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Kettle River, Sturgeon Lake, Automba, Denham, Arthyde, Moose Lake
State Park, and Ronald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.
&&
LAT...LON 4634 9312 4649 9324 4669 9292 4639 9266
TIME...MOT...LOC 0526Z 241DEG 8KT 4645 9309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MeldeSpecial weather statement, May 8, 11:46 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
1246 AM CDT Tue May 9 2023
MNZ019-037-090615-
Central St. Louis MN-Carlton/South St. Louis MN-
1246 AM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
LOUIS COUNTY THROUGH 115 AM CDT...
At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meadowlands, or 23 miles northwest of Cloquet, moving northeast at 25
mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meadowlands around 1250 AM CDT.
Cotton around 115 AM CDT.
Other locations impacted by this storm include Kelsey, Nichols Lake,
Payne, Elmer and Prosit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4691 9266 4703 9286 4732 9267 4717 9233
TIME...MOT...LOC 0546Z 213DEG 20KT 4703 9271
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MeldeSpecial weather statement, May 8, 11:54 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
1254 AM CDT Tue May 9 2023
MNZ037-038-090630-
Pine MN-Carlton/South St. Louis MN-
1254 AM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL PINE
AND SOUTHWESTERN CARLTON COUNTIES THROUGH 130 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kettle River, or 27 miles southeast of Big Sandy Lake, moving east at
25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Mahtowa, Barnum, Kettle River, Nemadji, Sturgeon Lake, Automba,
Denham, and Moose Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.
&&
LAT...LON 4650 9306 4653 9306 4666 9264 4639 9250
4633 9299
TIME...MOT...LOC 0554Z 249DEG 20KT 4644 9294
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, May 9, 12:13 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 AM CDT Tue May 9 2023
MNZ038-WIZ006-090645-
Pine MN-Burnett WI-
113 AM CDT Tue May 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF PINE AND SOUTHWESTERN
BURNETT COUNTIES THROUGH 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willow River, to 6 miles northeast of Pine
City, to near Rush City, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail. Heavy rain also
expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Pine City, Hinckley, Sandstone, Rock Creek, Grantsburg, Trade Lake,
Willow River, Askov, Rutledge, Bruno, Duxbury, Branstad, Mille Lacs
Band Lena Lake Area, Randall, Finlayson, Nickerson, Kerrick, Falun,
Duquette, and Banning State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4572 9287 4573 9285 4573 9304 4589 9300
4634 9292 4642 9253 4642 9233 4599 9241
4573 9248 4573 9253 4565 9253 4564 9288
TIME...MOT...LOC 0612Z 253DEG 22KT 4630 9285 4591 9291 4566 9299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Melde